ALT=153, AST=204 can suggest the that cell of your liver and being damaged. But other diseases can also cause these levels to be high. The exact levels of AST and ALT cannot be used to determine the degree of liver disease or predict the future. Yes, in cirrhotics AST is usually higher than ALT but cirrhosis can't be properly diagnosed from AST and ALT levels alone. Besides these levels do not show AST being higher. A biopsy can determine the degree of damage including cirrhosis.
Biopsy results will not change much if at all over a period of 2 years. Liver disease caused by hepatitis C is normally a very so process taking many decades to progress. So there is no need for another biopsy unless there has been new damage inflicted such as Tylenol poisoning or some other outside event besides Hepatitis C.
Your PCP should have a copy of the results from the gastro that performed the biopsy. If not get a copy of the results from the gastro's office. "Fine" is not a quantifiable result. The result should contain a "grade" which gives an indication of the activity or amount of inflammation and the "stage" represents the amount of fibrosis or scarring.
A 4-point scale is used in grading the degree of liver inflammation or histological activity:
A0= no inflammation
A1= mild inflammation
A2= moderate inflammation
A3= severe inflammation
A 5-point scale is used in grading the degree of liver fibrosis:
F0= no fibrosis
F1= minimal fibrosis
F2= fibrosis has occurred and spread inside the areas of the liver including blood vessels
F3= fibrosis is spreading and connecting to other liver areas that contain fibrosis
F4= cirrhosis or advance liver fibrosis
You need to know the level of fibrosis (the stage) in order to determine the health of your liver before you decide whether you need to treat soon or not.
The only issue I can see is if there is an a med you are taking for schizoaffective disorder that would interact with the interferon or ribavirin. Treatment can cause depression in some people so if that is an issue for you then you need to prepare in case that happens.
Of course Tylenol poisoning will damage the liver and is the leading cause of Acute Liver Failure. Luckily you were able to survive both overdoses. Tylenol poisoning can cause the liver to completely fail in which cause a person will need a liver transplant quickly or die.
Fatigue can be a indicator of advanced liver disease but it is also a symptoms of many other conditions and diseases. Stomach problems and hair falling out are not complications from either hepatitis c or liver disease.
Your PCP doesn't seem too concerned about your health issues. Perhaps it would be better to find another doctor who is interested in helping you manage your health issues?
First - I want you to know how much I appreciate your responses!
I've been doing wait-and-see. Actually, after getting diagnosed, I saw the gastro, had a biopsy, and - er, uh, NEVER went back for any follow-up. The biopsy was fine. I wasn't concerned until this slide in my health. I've gone to the doctor (my PCP) several times, and she says things like "It's probably mono, get lots of rest" or "It's probably gastroenteritis, here are some pills for nausea" - or whatever, meanwhile over the last six months it's gotten to where I'm so tired, all the time, I haven't been able to work, stomach messed up, even my hair falling out, it's pretty awful. So I finally went back to her and sort of indicated I would NOT be satisfied with "it's mono or something" - DO SOME TESTS! And this is how the tests came back.
But - I don't use alcohol or drugs (for years and years), I've been trying to eat well and go out for a walk each day. I do smoke. And I've had two MAJOR Tylenol overdoses, I don't know if that has a long-term effect on the liver, but probably not exactly the greatest thing either...
I made an appointment to finally follow up with gastro, her first appointment is in May, and she'll probably want another biopsy... and maybe also see a naturopath. Any more ideas are welcome.
Thanks again, take care -
No, I don’t imagine you’d want to exacerbate schizoaffective disorder, and you might not have to worry about HCV therapy if your HCV doesn’t progress. If you had a liver biopsy two years ago, what were the results? If you don’t use alcohol and otherwise live a healthy lifestyle, you might not ever have to treat your HCV. What has your doctor discussed with you? Not everyone develops fibrosis to the point it makes treatment mandatory. Good luck and take care-
Oh, and you're right, no biopsy for 2 years....
Thank you! Very helpful and reassuring.
But yes, I have been hospitalized, several times, and as recently as 5 months ago. Diagnosis is schizoaffective disorder. It's the kind of thing you really hate to think about getting WORSE.
The last sentence pertinent to this discussion. However, I don’t believe this ratio is considered diagnostic; it might be something to tip off a clinician though.
“…However, in alcoholic hepatitis, the ratio of AST to ALT is greater than 1 in 90 percent of patients and is usually greater than 2.17 The higher the AST-to-ALT ratio, the greater the likelihood that alcohol is contributing to the abnormal LFTs. In the absence of alcohol intake, an increased AST-to-ALT ratio is often found in patients with cirrhosis…”
If you are cirrhotic, other markers will likely corroborate. Review your platelets, serum albumin, INR, and bilirubin. Significant deviation in the above usually occurs as cirrhosis develops.
I assume you haven’t had a biopsy recently? It might be time to consider one if it hasn’t been performed in the past five years or so. You’ll find that viral load doesn’t necessarily correlate with disease progression or severity, by the way.
Have you been hospitalized for psychiatric illness? I know of one gal with a history of serious psych history that recently completed a six month course of interferon/ribavirin; she was followed by her psychiatrist and managed relatively well.
Ask your doctor what tools he has available to help you determine how much fibrosis you might have developed, and take it from there.